Arizona, 2018Flash Flooding in Arizona, August 22, 2018
August 22, 2018 · NWS FGZ · 4 events in 1 county or zone
Deep monsoon moisture over northern Arizona brought scattered thunderstorms with heavy rain and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep monsoon moisture over northern Arizona brought scattered thunderstorms with heavy rain and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 22, 2:38 PM MST, 3 hours 2 minutes earlier.
Area forecast discussion, Aug 22, 2:38 PM MST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
238 PM MST Wed Aug 22 2018
.SYNOPSIS...Deep monsoon moisture will remain over northern
Arizona through Friday. This will result in good chances for
afternoon and evening thunderstorms each day. A downturn in
shower and thunderstorm activity is possible over the weekend and
especially early next week.
&&
.DISCUSSION...Ample monsoon moisture remains in place across
northern Arizona today. A trough is moving through the Great Basin
to our north and providing a focus for more organized thunderstorm
activity across northwestern Arizona, where a Flash Flood Watch
remains in effect through this evening. This area has seen 1-2" of
rain in the last 24 hrs and the ground is already saturated. Any
additional heavy rainfall could cause flooding. Other storms
producing very heavy rain this afternoon along the I-40 corridor
including the Ash Fork area. Latest HRRR suggests storms in this
area could continue for several more hours. Elsewhere, scattered
to numerous showers and storms will persist through the evening
hours. Some of the high-resolution model guidance suggests
activity persisting into central Arizona overnight and we have
kept scattered activity in the forecast for areas generally from
Flagstaff southward overnight.
The steering flow shifts to west to east on Thursday as the high
pressure ridge flattens in response to the passing trough. Similar
atmospheric moisture and instability profiles are anticipated, would
should again lead to scattered/numerous thunderstorms. Some of this
hinges on what happens overnight tonight and perhaps lingers into
the morning hours.
An active monsoon thunderstorm pattern will continue through the
week. Forecast trends point toward decreasing coverage of storms
over the weekend as moisture thins out. This downward trend could
last into next week.
&&
.AVIATION...For the 00z package...Isolated showers and thunderstorms
across northern Arizona will continue until around 07Z tonight.
Gusty and erratic winds, along with IFR conditions in stronger
storms, are expected near these thunderstorms. Showers and
thunderstorms developing again tomorrow after 1730Z across northern
Arizona. Aviation discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Thunderstorms remain throughout northern
Arizona Wednesday evening and through midnight. Ample monsoon
moisture will remain Thursday with a good chance of showers and
thunderstorms. Overnight activity is possible. Friday will see
scattered showers throughout northern Arizona.
Saturday through Monday...A drier air mass will slowly filter
southward from the UT/AZ border starting Saturday. The drier air
will lead to a downturn, but not dissipation, in shower and
thunderstorm activity for areas north and east of the Mogollon Rim
by Monday. The White Mountains region can still expect high chances
for showers and storms.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until
9 PM MST this evening FOR AZZ004>007.
&&
PUBLIC...MCT
AVIATION...NL/JJ
FIRE WEATHER...NL/JJ
For Northern Arizona weather information visit
weather.gov/flagstaff
In the hours before
Special weather statement, Aug 22, 2:07 PM MST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
207 PM MST WED AUG 22 2018
AZZ015-222145-
Western Mogollon Rim-
207 PM MST WED AUG 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 245 PM
MST...
At 205 PM MST, Doppler radar was tracking a strong thunderstorm over
Fort Valley, or 10 miles northwest of Flagstaff, moving east at 10
mph. This storm has exhibited persistent rotation.
Small hail and heavy rain are likely with this storm.
Locations impacted include...
Flagstaff, Fort Valley, Wupatki Trails, Arizona Snowbowl and Lockett
Meadow Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Flagstaff.
&&
LAT...LON 3529 11184 3540 11178 3536 11156 3520 11165
TIME...MOT...LOC 2105Z 291DEG 8KT 3531 11174
MCT
Flash Flood, Yavapai
- When
- August 22, 5:40 PM MST to 7:40 PM MST
- Where
- Yavapai County, 1.33 mi WNW of Drake to 6.43 mi WNW of Drake
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.990, -112.390
The river gauge on Big Chino Wash at Highway 89 measured a 4 foot rise at 5:40 PM.
Flash Flood, Yavapai
- When
- August 22, 5:45 PM MST to 8:00 PM MST
- Where
- Yavapai County, 4.03 mi W of Oak Creek Canyon Arp to 6.26 mi WSW of West Sedona
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.840, -111.850
The river gauge on Dry Creek measured a 1.25 foot rise between 545 PM and 652 PM.
Flash Flood, Yavapai
- When
- August 22, 5:50 PM MST to 11:00 PM MST
- Where
- Yavapai County, Mayer to 2.74 mi ENE of Bumble Bee
- Cause
- Heavy Rain / Burn Area
- Reported by
- Public
- Coordinates
- 34.400, -112.230
Big Bug Creek at Mayer rose 5 feet between 550 and 610 PM. This flood water continued |down stream into the Agua Fria River. The gauge on the Agua Fria River near Cordes Junction measured a 3.7 foot rise between 8:30 and 9 PM.
Flash Flood, Yavapai
- When
- August 22, 8:17 PM MST to 9:17 PM MST
- Where
- Yavapai County, Glen Ilah to 1.48 mi NE of Desert View
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 34.220, -112.750
Highway 89 was closed in both directions at mile marker 277.4 because of flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Flash Flooding in Hawaii, August 22 to 26, 2018$7.1 million · 25 events
- Flash Flood and Damaging Wind in New Mexico, August 22, 2018$100,000 · 52 kt wind · 2 events
- Flash Flood and Hail in Arizona, August 22, 2018$45,000 · 1 in hail · 3 events
- Damaging Wind in New Mexico, August 22, 2018$25,000 · 57 kt wind · 1 event
- Hail and Damaging Wind in Idaho, August 22, 2018$400 · 1.5 in hail · 8 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 22, 20183 events
- Hail and Damaging Wind in Utah, August 22, 201851 kt wind · 3 events
- Waterspout in South Atlantic Coastal Waters, August 22, 20181 event
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, August 22, 20181 event
- Wildfire in Oregon, August 22 to 31, 20181 event
- Funnel Cloud in Florida, August 22, 20181 event
- Damaging Wind in Texas, August 22, 201861 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786328, 786329, 786330, 786332.